Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 108, NWS Grand Rapids, MI

December 16, 2021

NWS Grand Rapids, MI issued this small craft advisory at Dec 16, 2021, 11:48 PM EST. It took effect at Dec 17, 2021, 12:00 AM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 16, 2021, 11:48 PM EST (04:48 UTC)
In effect from
Dec 17, 2021, 12:00 AM EST
Expired
Dec 17, 2021, 12:00 PM EST
In force
12 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

508 
WHUS73 KGRR 170448
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1148 PM EST Thu Dec 16 2021

LMZ844>849-171300-
/O.EXP.KGRR.GL.W.0023.000000T0000Z-211217T0500Z/
/O.NEW.KGRR.SC.Y.0108.211217T0500Z-211217T1700Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1148 PM EST Thu Dec 16 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EST FRIDAY...
...GALE WARNING WILL EXPIRE AT MIDNIGHT EST TONIGHT...

* WHAT...West winds to 30 knots, becoming northwest 10 to 20 knots
  Friday morning. Waves 6 to 10 feet, subsiding to 3 to 6 feet
  Friday morning. Winds and waves diminishing below advisory
  levels for Friday afternoon. 

* WHERE...St Joseph to Manistee.

* WHEN...Until noon EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
192 
WHUS73 KGRR 170835
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
335 AM EST Fri Dec 17 2021

LMZ844>849-171700-
/O.CON.KGRR.SC.Y.0108.000000T0000Z-211217T1700Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
335 AM EST Fri Dec 17 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY...

* WHAT...Northwest winds 10 to 20 knots with gusts up to 25 
  knots and waves 4 to 7 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until noon EST today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
779 
WHUS73 KGRR 171655
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1155 AM EST Fri Dec 17 2021

LMZ844>849-171800-
/O.EXP.KGRR.SC.Y.0108.000000T0000Z-211217T1700Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1155 AM EST Fri Dec 17 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT NOON EST TODAY...

Waves continue to subside in height and are falling below 3 to 4
feet at this time. Therefore, the Small Craft Advisory will be
allowed to expire at noon. By evening waves will have fallen to 1
to 2 feet. 

$$

DUKE

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 16, 8:25 PM EST, 3 hours 23 minutes earlier.

Area forecast discussion, Dec 16, 8:25 PM EST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
825 PM EST Thu Dec 16 2021

LATEST UPDATE...
Update

.UPDATE...
Issued at 825 PM EST Thu Dec 16 2021

The Wind Advisory was allowed to expire at 8 PM as most locations
have fallen below criteria and speeds will continue to gradually
lower. Some gusts to 40 mph are still possible over the next
couple hours, but speeds overnight are expected to slacken to 10
to 20 mph.

Record highs were exceeded at all climate sites for 12/16, except
for a tie at BTL. The record reports (RER) were sent earlier this
evening. Peak wind gusts summaries (LSR/PNS) were also sent out
earlier.

&&

.DISCUSSION...(This evening through next Thursday)
Issued at 333 PM EST Thu Dec 16 2021

- Ongoing Strong Winds -

We will extend the current Wind Advisory in all counties through
800pm. We will need to re-evaluate going into the 800pm hour and
see if it needs to be extended further. The low is of significant
depth at this point...971mb near James Bay. When combined with
1020mb high centers off to our south and southeast, the gradient
is very tight and winds will tend to continue for awhile. Could
see the need to extend the headline through 10pm or midnight.
Again we will look more in depth at this as we approach 800pm.

Overnight the winds should definitely drop below criteria, more
into the 15-25 mph range with gusts towards 30 mph at times.
Ridging builds in for Friday, so winds will be more normal at 5-15
mph which will be good for all the line crews dealing with downed
trees and power lines.

- Accumulating Snow Possible Saturday -

Low pressure forms in the Ohio Valley this weekend with a low
centered in Southern Indiana Saturday morning. The low quickly
moves off to Pennsylvania by Saturday evening. Some weak
isentropic lift occurs on the north side of the low over Lower
Michigan Friday night and Saturday. Snow looks possible from about
midnight Friday Night and late afternoon on Saturday.
Precipitation output from the models is not high in our area,
generally less than 0.10 to the north and around 0.10 to 0.20 in
the south. So, there is potential for an inch or two of light snow
in the 18 hour period from roughly midnight Friday night through
Saturday evening. Highest accumulations would be across the south
along I-94 closer to the low track. BUFKIT overviews paint a
somewhat less than optimal snow situation with somewhat disjointed
moisture between low and mid levels and an unsaturated DGZ at
times. Not expecting a hugely impactful event given only an inch
or two of accumulation and air temperatures that will be around
30F much of the event. Any snow on roads could easily be mitigated
by salting.

There is a short window heading into Saturday evening/night where
some lake effect snow may develop in northwest flow. The problem
is that moisture is quite shallow, 5000ft or less, with an
unsaturated DGZ. Seems fitting in a winter season so far without
much snow that we would have a synoptic and lake effect event
with little going for either.

- Quiet Weather Sunday Through Tuesday -

Ridging is in place much of the time from Sunday through Tuesday.
We have a dry forecast through this entire time frame.
Temperatures will generally be near normal.

- Some Snow Possibilities Mid Next Week -

There are some disparities in the operational models in the
Wednesday and Thursday time frame of next week. The flow is
generally northwest aloft with some embedded shortwaves working
through the flow. Typical timing differences that occur at this
range in the forecast develop and are not surprising. There does
not look to be any major systems. The air would be cold enough for
snow in either the GFS or ECMWF. Cannot rule out some light snow
Wed/Thurs in this pattern.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 649 PM EST Thu Dec 16 2021

Westerly winds will continue to gradually diminish tonight,
eventually losing the gustiness after 06Z. All terminals should
have wind speeds of only about 10 kts by 12Z Friday, if not a bit
earlier. VFR weather will prevail the next 24-36 hours.

&&

.MARINE...
Issued at 333 PM EST Thu Dec 16 2021

We are maintaining the Gale Warning through midnight tonight. 35
to 40 knot gales are likely through that time. At that point, we
will need to downgrade into a Small Craft Advisory as it will take
into the early afternoon on Friday for the waves to fall below the
4 foot threshold.

Ridging will bring much quieter weather on the big lake from Friday
afternoon into Saturday morning. A push of northwest winds
Saturday evening may be our next chance at some Small Craft
Advisory (SCA) conditions. Another chance for SCA conditions
exists in southwest flow Sunday night into Monday night.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Gale Warning until midnight EST tonight for LMZ844>849.

&&

UPDATE...Meade
DISCUSSION...Duke
AVIATION...Meade
MARINE...Duke
Hazardous weather outlook, Dec 16, 10:08 PM EST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1008 PM EST Thu Dec 16 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-171830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1008 PM EST Thu Dec 16 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Accumulating light snow is possible on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-171830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1008 PM EST Thu Dec 16 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Winds and waves will remain a hazard for smaller craft through
the night.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

It will take into the early afternoon hours of Friday for waves to
fall below the 4 foot threshold.

Large waves return to the forecast for both Saturday and next
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.